Thanks for the post!
Since you have an anxiety disorder, you must be on some medication. Right? Many anti anxiety drugs have this side effect called ‘tardive dyskinesia’. This results in abnormal jerky movements of the body. It could also be the withdrawal effect of certain anti anxiety drugs.
Please let me know what medication you are taking.
It is difficult to comment beyond this at this stage. Please let me know if there is any thing else and do keep me posted. Take care!
I assume you're a doctor, thanks for your interest. I am taking .25 of alprazolam once a day-----I just starting taking it again as I await an appt with my psych. I have been taking it for about a week. Prior to that I was on .5 of alpra 3 times a day from Jan thru about april or may. I also was taking lexapro as I tried to wean off of the alpra. But prior to the past weeks use, I havent used anything for over 5 months. Thanks for any input.
Thanks for keeping me posted!
Alprazolam and Lexapro can both cause dyskinesias or abnormal jerking movements. Both taking these medications and more important discontinuing them can cause this problem.You have an appointment with your Psycho. You can discuss this then. Take care! All the best!
There are a few important things I feel I should mention here.
In the first half of my comment, I would like to throw some light on the Tardive Dyskinesia (TD) issue raised here...! (By the way, I do not think you should worry about it in your case.)
I know you have read a lot about TD already. (I read your comments in a separate post).
Traditionally, TD is known to be caused by typical antypsychotic medicines, such as Chlordiazepoxide, Haloperidol and Trifluoperazine. We'll not discuss how these medicines produce TD. ( it's too lovely an evening here to discuss that !!)
With the availability of newer and atypical antipsychotic medicines such as Olanzapine, Risperidone, Quetiapine, etc., we have been successful in reducing the occurrences of TD significantly. But.... only to some extent. Even Clozapine, which was marketed with the "no TD" value, has failed in quite a few instances.
There are hundreds of good references on the internet about TD.
Most practicing Psychiatrists (not necessarily "psychos") would agree that while TD can be caused by some of the newer antipsychotics, it is rare to find a person developing TD due to anxiolytics. In fact, many professionals do use anxiolytics like the good old Diazepam , and some of the newer ones, like Buspirone, to treat persons with TD. These anxiolytics help to control the behavioral component added by the TD.
And the thumb jerks you have described are not typical of TD at all. [You can't bring on TD by choice, can you? ;-)] So, please do not worry about TD. (Your Neurologist would anyways have picked it up, had it been TD)
Anxiolytics are not "known" to cause TD. Their mechanism is action differs from that of the antipsychotic medicines in more ways than one.
The other issue is about your original query here!! [I feel it somehow got sidelined by the TD]
I assume know about the relationship between muscle spasms (jerky movements) and stress. Stress in day to day life is indeed a major factor. In some instances, it just worsens the spasms. And once a few investigations come back normal, we start thinking about any other possible problems.
Stress and anxiety…… Identifying them and taking steps to overcome them is all that is needed in most cases. (besides, it's a joy to know we have changed something about ourselves for the better!)
That's it. I'm out of here ....
Abhijeet Deshmukh, MD
So it doesn't seem like spasticity to you either, Dr. Deshmukh? I went throught the range of motion test with it and it didn't catch and I went from slow to very fast. Also, when it starts jerking I can move it as I said before. I noticed yesterday sometimes when I open my hand real wide, like spread my thumb all the way out, it will start jerking in when I relax it. Then after about a sec or two it will stop or I can move it(on its own, not with the other hand) and stop it quicker.
I hve same problem with my thumb I m not taking any medicine lately...but still from.last three days the thumb is jerking....it is not affecting my normal routine but whenever I m not doing anything it jerks....I m worried...what should I do???